Stimulant Medications and Heart Risks
All ADHD stimulant drugs carry warnings that they should not be used by patients with structural heart problems or pre-existing heart conditions (high blood pressure, heart failure, heart rhythm disturbances, or congenital heart disease). These drugs have been associated with sudden death in children with heart problems. They have also been associated with sudden death, stroke, and heart attack in adults with a history of heart disease. The American Heart Association (AHA) currently recommends cardiac testing prior to prescribing stimulant drugs for children. The AHA recommends that doctors:
- Obtain a complete patient and family history
- Conduct a physical exam to check for heart problems, including heart murmurs and high blood pressure
- Arrange a consultation with a pediatric cardiologist if necessary
- Consider ordering an electrocardiogram (ECG) to check for heart abnormalities (in contrast, the American Academy of Pediatrics does not recommend routine ECG tests before starting stimulant therapy)
- Monitor patients on stimulant drugs for emergence of cardiac symptoms
The AHA notes that stimulant drugs remain a reasonable option for children with stable heart disease or those who are currently receiving care from a pediatric cardiologist. The FDA is currently conducting a large-scale study of the potential cardiovascular risks associated with stimulant medications.
Stimulant drugs for ADHD include:
- Methylphenidate (Ritalin, Concerta, Metadate, Daytrana)
- Dexmethylphenidate (Focalin)
- Amphetamine-Dextroamphetamine (Adderall)
- Dextroamphetamine (Dexedrine, Dextrostat)
- Lisdexamfetamine (Vyvanse)
Review Date: 01/27/2011
Reviewed By: Harvey Simon, MD, Editor-in-Chief, Associate Professor of Medicine, Harvard Medical School; Physician, Massachusetts General Hospital. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.